Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Blood Clots

  • Please log in to reply
2 replies to this topic

#1 CraigR


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 07 May 2007 - 05:47 AM

The thread on antiphospholid syndrome hit very close to me, due to a recent blood clot in my left leg, occuring in February of this year. The pain was so bad that I couldn't walk and I spent 3 weeks in a skilled nursing facility (rest home - what a nightmare).

I had a blood clot in my right (other) leg 4 years ago during cancer therapy, and was put on coumadin. I was still on coumadin when I got the new clot! However, my blood level was likely below therapeutic level at the time (the dosage had recently been adjusted downward because the blood level was too high, but was now too low). I had also been bedridden for about two weeks with a bad respiratory infection and slight pneumonia, so I didn't get out to get my coumadin level checked. As you may be aware, lack of movement due to being bedridden also encourages blood clots.

I had a PET scan for cancer, since it can cause blood clots in spite of coumadin therapy. Fortunately, that was negative. Also, I'm at my ideal weight (overweight can encourage blood clots)

I did my own research and had my rheumatologist check me for antiphospholipid syndrome, which turned out negative, thank goodness (I don't need another disease!). But still no explanation of why the second clot. Blood flow is not great in my legs due to Raynauds.

My doctor took me off coumadin and put me on lovenox (for life), which is an anticoagulant and a form of heparin, I believe. It is a twice daily subcutaneous injection in the belly. No big deal - and mostly painless.

The leg seems to be back to normal, aside from some occasional mild swelling. Biggest problem is peripheral neuropathy in my feet, left over from cancer therapy.

Regarding medications: In spite of it being injected, I prefer the lovenox to coumadin. My coumadin level always seemed to jump all over - too high then too low. I wouldn't want to take it again unless I could do my own routine checks, like diabetics do with their insulin level.


CREST (CRST) since 1977
Secondary Sjogrens - 2000
Burkitt's Lymphoma w/ autologous stem cell transplant - 2002/2003
Mild Pumonary Hypertension/Pulmonary Fibrosis
Complete right hip replacement - 2005

#2 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,263 posts
  • Location:Minnesota

Posted 07 May 2007 - 12:22 PM

Hi Craig,

As you know, not everyone with blod clots has antiphospholipid. It sounds like it was wise for you to ask to be tested for it, though. I'd guess the second one was because of your medication level plus the inactivity together. It doesn't take very much inactivity to inspire a blood clot; I have heard of people getting them just by sitting in one position too long on an airline flight.

Anyway, I'm glad you're here and look forward to hearing more from you!
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#3 relicmom1


    Silver Member

  • Members
  • PipPipPipPip
  • 208 posts
  • Location:Colonial Heights VA

Posted 07 May 2007 - 03:28 PM

It doesn't take much to cause a DVT (blood clot in the vein of the leg). Remember the TV reporter that died as a result of a DVT breaking loose from his leg and going to his lungs causing a pulmonary embolism. The medical people determined it was caused by his having to sit all crunched up inside a tank for long periods of time. And, as far as I've heard, he was in very good health. The doctor I used to work for would tell his patients to take plenty of rest breaks and walk around a little while Take care if driving any distance and if flying to get up and walk up and down the ailses frequently to help prevent a clot. Take care when doing anything that will have you sitting still for any length of time.
Peace :)
Barbara aka relicmom1